Gas (Stomach Pain, Bloating, Cramps and Flatulence)
Part of The HIVer's Guide to Coping With Diarrhea & Other Gut Side Effects
Many different factors can cause gas to build up inside your stomach, which leads to any number of uncomfortable feelings: stomach pain, cramps and-most embarrassingly -- flatulence (farting).
Stomach discomfort can be caused by lots of things including constipation, hepatitis, hormonal changes, indigestion, inflammation of the stomach lining, irritable bowel syndrome, lactose intolerance and ulcers.
Many foods, such as beans, broccoli, soy products, milk products and eggs can also cause cramps and gas. In many cases, especially if you feel crampy, simply passing gas or having a bowel movement can fix the problem, at least temporarily. However, when the pain or discomfort caused by excessive gas becomes frequent, it can make everyday life difficult.
Basically every HIV medication can cause gas, but these in particular may be more likely to do so than others, although it's common in less than 7% of people:
There are different steps you can take to alleviate gas symptoms:
Many are manufactured specifically to curb gas problems, and can be bought at any local drugstore. Beano, for instance, claims to prevent gas from foods such as beans, broccoli, onions, whole grains and pasta. Lactaid can help if lactose intolerance (an inability to digest lactose, a sugar in most dairy products) is part of your problem.
No prescription medication helps consistently for increased gas. One possible med that could help is simethicone, at doses of 80-120 mg up to four times a day. Gas-X is formulated with simethicone and can relieve symptoms of gas, pressure, bloating and discomfort. Antacids such as Maalox, Mylanta and Rolaids can also relieve gas symptoms, but beware: Antacids can also interact with some HIV meds, so be sure to talk with your doctor before you take them.
Some studies suggest that people with gas issues can find relief using acupuncture. Visit www.thebody.com for more information on this.
Switch HIV medications.
If your HIV meds are to blame for your gas problems and anti-gas treatments or alternative methods don't help, then it may be time to talk with your doctor about a change in HIV treatment. For example, with people who have gas problems while on Kaletra, Dr. Keith Henry, of the University of Minnesota, School of Medicine, proposes switching to an alternative medication (such as boosted Reyataz or Lexiva) or to an NNRTI-based regimen such as Sustiva or Viramune, if there's no resistance to these drugs.
|Name: Nick Brinkley||Diagnosed: 1993||Age: 38|
|CD4 count: 2||Viral Load: 550,000|
|Job: Hair stylist|
For Nick Brinkley, gas, stomach pain and bloating are a part of everyday life. "This can be quite uncomfortable," he admits. "When I have severe stomach pain associated with gas and bloating, I sometimes try laying on my left side, which seems to let gas move into the colon and out the rear. The only solutions I really employ are massage, body positioning and patience."
Nick had a severe episode of gas pain once while doing house chores. The pain built up to a point where he could no longer do the housework. Lying down didn’t seem to help, nor did sitting on the toilet. He felt clammy and flushed and thought he might faint. "Suddenly I felt the gas move in my intestine and it released," he explains. "In a matter of a few minutes I was ten times better."
Because Nick’s CD4 count is so low and he’s running low on treatment options, switching meds isn’t something he can easily do. In fact, in addition to his Kaletra + Truvada regimen, he’s also taking maraviroc, an experimental entry inhibitor that he hopes will provide him with a new way to fight off the virus and strengthen his immune system. As for the gas pains, Nick has decided that, for now at least, patience is the best medicine.
|Name: Kali Lindsey||Diagnosed: 2003||Age: 25|
|CD4 count: 497||Viral Load: Undetectable|
|Job: a Prevention Specialist with the AIDS Partnership in Michigan|
Kali Lindsey had to deal with two gut side effects when he began his regimen of Combivir + Kaletra: diarrhea and severe problems with gas. “What gave me the most fits was the amount of gas that I experienced initially. It was mostly internal, but it was very uncomfortable and quite painful at times,” he explains.
Unfortunately, nothing he took seemed to help. Finally, after three months of discomfort, Kali and his doctor agreed to switch Kali’s regimen to Epivir + Viramune + Viread. His only side effect now is a little nausea.